Alert archive / Nebraska / High Wind Warnings in 2022

High Wind Warning 7, NWS Hastings, NE

December 2, 20226 counties in Kansas; 17 counties in Nebraska

NWS Hastings, NE issued this high wind warning at Dec 2, 2022, 3:00 AM CST for 6 counties in Kansas; 17 counties in Nebraska. It took effect at Dec 2, 2022, 3:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 2, 2022, 3:00 AM CST (09:00 UTC)
In effect from
Dec 2, 2022, 3:00 PM CST
Expired
Dec 2, 2022, 7:48 PM CST
In force
5 hr
Issued by
NWS Hastings, NE
All 23 counties

Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Kearney County, NE, Nuckolls County, NE, Phelps County, NE, Thayer County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 24 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2781 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WWUS73 KGID 020900
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
300 AM CST Fri Dec 2 2022

KSZ005>007-017>019-NEZ060>064-072>077-082>087-022100-
/O.NEW.KGID.HW.W.0007.221202T2100Z-221203T0400Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Dawson-Buffalo-Hall-
Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-
Harlan-Franklin-Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Lexington, Cozad, 
Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, 
Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, 
Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont,
Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, 
Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, 
Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, 
and Deshler
300 AM CST Fri Dec 2 2022

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM
CST THIS EVENING...

* WHAT...Strong northwest winds, sustained as high as 30 to 40 mph
  with peak gusts of at least 50 MPH likely, and potentially
  damaging gusts around 60 MPH possible. 

* WHERE...Portions of north central Kansas and east central and
  south central Nebraska, along and south of Interstate 80. 

* WHEN...From 3 PM this afternoon to 10 PM CST this evening.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust are likely within at
  least portions of the Warning area, perhaps reducing visibility
  to less than 1 mile. The most intense winds will likely last 2
  to 4 hours in most locations, immediately along and behind a
  powerful cold front. Potentially damaging winds will start and
  end within the Warning area at different times, and not occur
  for the entire duration of the Warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Pfannkuch
2 follow-up statements
211 
WWUS73 KGID 021748
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
1148 AM CST Fri Dec 2 2022

KSZ005>007-017>019-NEZ060>064-072>077-082>087-030400-
/O.CON.KGID.HW.W.0007.221202T2100Z-221203T0400Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Dawson-Buffalo-Hall-
Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-
Harlan-Franklin-Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Lexington, Cozad, 
Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, 
Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, 
Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont,
Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, 
Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, 
Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, 
and Deshler
1148 AM CST Fri Dec 2 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON
TO 10 PM CST THIS EVENING...

* WHAT...Strong northwest winds, sustained as high as 30 to 40 
  mph with peak gusts of at least 50 MPH likely, and potentially 
  damaging gusts around 60 MPH possible.

* WHERE...Portions of north central Kansas and east central and 
  south central Nebraska, along and south of Interstate 80.

* WHEN...From 3 PM this afternoon to 10 PM CST this evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust are likely within at
  least portions of the Warning area, perhaps reducing visibility
  to less than 1 mile. The most intense winds will likely last 2
  to 4 hours in most locations, immediately along and behind a
  powerful cold front. Potentially damaging winds will start and
  end within the Warning area at different times, and not occur
  for the entire duration of the Warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
459 
WWUS73 KGID 030148
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
748 PM CST Fri Dec 2 2022

KSZ005>007-017>019-NEZ060>064-072>077-082>087-030300-
/O.CAN.KGID.HW.W.0007.000000T0000Z-221203T0400Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Dawson-Buffalo-Hall-
Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-
Harlan-Franklin-Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Lexington, Cozad, 
Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, 
Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, 
Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont,
Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, 
Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, 
Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, 
and Deshler
748 PM CST Fri Dec 2 2022

...HIGH WIND WARNING IS CANCELLED...

The strong winds impacting the area today have decreased to below
warning levels. Therefore, the High Wind Warning has been
cancelled.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this high wind warning went out at Dec 1, 10:18 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Dec 1, 10:18 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1018 PM CST Thu Dec 1 2022

.DISCUSSION...(This evening through Thursday)
Issued at 325 PM CST Thu Dec 1 2022

Key Messages:

*Breezy winds continue through tonight and pick up tomorrow

*Strong winds tomorrow both ahead of and and behind the cold front

*A Red Flag Warning has been issued for tomorrow afternoon

*Quiet weather through mid week next week

Breezy south and southwest winds continue today with little reprieve
expected in the overnight hours. Satellite showing mostly clear
skies with just a few high clouds to the north. Temperatures are on
track for this afternoon to be in the 50s just about everywhere.
Winds will continue to be breezy overnight with a tight sfc pressure
gradient as the sfc trof approaches from the west. Overnight lows
are expected to be mainly in the 30s with a few 20s further north
and west.

Tomorrow looks to be jampacked weather wise. A cold front is set to
move through the area mid to late afternoon tomorrow. Winds will be
strong both ahead of and behind the front with gusts to around 45-50
mph initially out of the southwest, then turning westerly, then
abruptly shifting to the northwest behind the front. Went with a
mixture of NBM 4.1 and HRRR for wind gusts since the HRRR seems to
have the strongest possible gusts. Should things look like they are
going more the way of the HRRR, a High Wind Warning might be
warranted. The strong winds coupled with low RH values will lead to
increased fire weather concerns. A Red Flag Warning has been issued
for critical fire weather conditions tomorrow afternoon from noon to
6 PM for north central Kansas. Though anywhere south of HWY 6 in
Nebraska could be subject to at least near critical conditions
tomorrow afternoon. There is also the potential for some blowing
dust as well, though the area looks to be mainly limited to south of
HWY 6 as areas further north have recently had snowfall. Regarding
tomorrow's highs, model spread has narrowed some and so there is a
little better confidence that highs will range from upper 40s up
north, to 60s even 70s! across north central Kansas.

After the trof aloft passes through we will be mainly in zonal flow,
so temperatures won't dip nearly as much behind this particular cold
front. Saturday's highs are expected to be in the 30s and 40s with
high pressure moving through at the sfc and bringing back southerly
winds. Sunday's highs are expected to be in the 40s as a weakening
ridge aloft approaches from the west. Monday afternoon another sfc
trof moves through with a cold front in tow. Models keep us mostly
dry, though there is a small chance we could be clipped by some snow
with this front. Around 30% of EPS members have some QPF, though
amounts look to be a trace to 0.02" at best. Tuesday temps come
down behind the front into the 30s. Highs on Wednesday will be
similar though maybe just as touch warmer as we continue in mainly
zonal flow aloft.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday)
Issued at 1016 PM CST Thu Dec 1 2022

VFR conditions are expected. Wind will be the main impact to
aviation through this period.

Surface winds will remain breezy tonight, but marginal LLWS is
still expected through early Friday morning. Southwesterly winds
then gradually pick up through the morning, shifting to the west
by midday. A cold front will bring strong northwest winds (gusts
40kt+) in the 21-03Z timeframe.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...Red Flag Warning from noon to 6 PM CST Friday for KSZ005>007-
     017>019.

&&

DISCUSSION...Shawkey
AVIATION...Mangels
Hazardous weather outlook, Dec 1, 1:23 PM CST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
123 PM CST Thu Dec 1 2022

NEZ039>041-046>049-060>064-072>077-082>087-021200-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
123 PM CST Thu Dec 1 2022

This Hazardous Weather Outlook is for south central Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday afternoon, there will be the potential for near-critical to
critical fire weather conditions mainly south of Highway 6.

Strong winds are expected across the area Friday both ahead of
and behind a passing cold front. Behind the front sustained winds
around 25 to 35 mph and gusts to around 45 to 50 mph will be
possible. Winds will start the day out of the southwest, turning
more west and then abruptly shifting to northwest behind the
front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005>007-017>019-021200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
123 PM CST Thu Dec 1 2022

This Hazardous Weather Outlook is for portions of north central
Kansas.

.DAY ONE...This Afternoon and Tonight.

This afternoon, there will be the potential for elevated fire
weather conditions across north central Kansas. Southerly wind
gusts to around 35 mph are expected to continue.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Critical fire weather conditions are expected, and a Red Flag
Warning is in effect from noon to 6 PM Friday for relative
humidity values as low as 15 percent and strong winds gusting to
45 to 50 mph.

Strong winds are expected across the area Friday both ahead of
and behind a passing cold front. Behind the front sustained winds
around 25 to 35 mph and gusts to around 45 to 50 mph will be
possible. Winds will start the day out of the southwest, turning
more west and then abruptly shifting to northwest behind the
front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 4:33 PM CSTDust Storm AdvisoryGIDJewell87 min

Nearby

High Wind Warnings in Nebraska, 2022High Wind Warnings in Kansas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.